California, 2008

Flash Flood in California, July 13, 2008

July 13, 2008 · NWS SGX · 1 event in 1 county or zone

Heavy rain from thunderstorms caused flash flooding west of Ocotillo Wells in a wash near Highway 78.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain from thunderstorms caused flash flooding west of Ocotillo Wells in a wash near Highway 78.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 13, 12:30 PM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 12:30 PM PST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SUN JUL 13 2008

.SYNOPSIS...
MONSOONAL MOISTURE IN WEAKENING NORTHEAST FLOW ALOFT WILL BRING
VARIABLE CLOUDINESS...WITH A CHANCE OF SHOWERS OR THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. THERE IS A SLIGHT
CHANCE OF SHOWERS DRIFTING INTO THE INLAND VALLEYS. DRYING FOR
MONDAY AND TUESDAY WILL DECREASE THUNDERSTORM CHANCES. TEMPERATURES
WILL REMAIN NEAR SEASONAL LEVELS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER REMAINS UNORGANIZED AND DISRUPTED BY THE EASTERLY FLOW
ALOFT OVER THE AREA. MOST OF THE STRATUS WAS WELL OFFSHORE BUT SOME
PATCHES OF STRATUS WAS SHOWING UP ALONG THE SAN DIEGO COUNTY
COASTLINE.

ELSEWHERE...A MOIST UNSTABLE AIR MASS REMAINS OVER THE AREA BUT SO
FAR MOST OF THE ACTIVITY HAS BEEN OVER THE SAN BERNARDINO MOUNTAINS
NEAR BIG BEAR LAKE AND FURTHER NORTH OVER THE APPLE/LUCERNE VALLEY
AREA SOUTH OF BARSTOW. SOME FLAREUP IS TAKING PLACE OVER NORTHERN
BAJA SOUTH OF THE BORDER. AS OF THIS WRITING NO ACTIVITY WAS TAKING
PLACE IN THE RIVERSIDE OR SAN DIEGO COUNTY MOUNTAINS. HAVE ISSUED A
FLASH FLOOD WATCH FOR THE SAN BERNARDINO MOUNTAINS AND THE APPLE AND
LUCERNE VALLEY AREAS THROUGH 11 PM THIS EVENING.

WEAK CYCLONIC FLOW REMAINS OVER THE AREA THIS AFTERNOON AS THE WEAK
SHORTWAVE INVERTED TROUGH CONTINUES TO DRIFT SLOWLY TO THE WEST.
MOST OF OUR CWA IS UNDER A SOUTH TO SOUTHWEST FLOW ALOFT BUT THE
AREA FROM THE NORTHERN DESERTS AND THE SAN BERNARDINO MOUNTAINS AND
ON TO THE SOUTHWEST ARE UNDER A WEAK NORTHEAST FLOW ALOFT. 12Z
MODELS CONTINUE TO INDICATE THE MID LEVELS WILL DRY OUT ON MONDAY.
SOME ACTIVITY IS EXPECTED OVER THE MOUNTAINS ON MONDAY BUT SHOULD BE
LESS THAN TODAY ALTHOUGH MORE SURFACE HEATING MAY OFFSET THE DRYING.

A SHORTWAVE TROUGH MOVING INTO THE PACIFIC NORTHWEST ON TUESDAY
WHICH WILL BRING A DRY SOUTHWEST FLOW OVER THE AREA ON TUESDAY AND
WEDNESDAY.

MEDIUM RANGE MODELS KEEP A SHORTWAVE TROUGH ALONG THE PACIFIC
NORTHWEST COAST INTO THE WEEKEND WITH A DRY SOUTHWEST FLOW ALOFT
OVER THE AREA.

&&

.AVIATION...
131900Z...PATCHY MARINE LAYER STRATUS REMAINED EARLY THIS AFTERNOON
NEAR THE IMMEDIATE SAN DIEGO COUNTY COAST LINE...OTHERWISE JUST
AREAS OF MID AND HIGH LEVEL CLOUDINESS.

SUBTROPICAL MOISTURE CONTINUES OVER THE AREA WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY MOUNTAINS AND
NORTHERN DESERTS. POTENTIAL EXISTS FOR ISOLATED THUNDERSTORMS WITH
LOCAL CIGS BELOW FL050 AND TOPS TO FL400 WITH STRONG UP AND DOWN
DRAFTS...BRIEF...STRONG AND GUSTY SURFACE WINDS...HAIL...AND VERY
HEAVY RAIN.

DUE TO THE CONVECTIVE ACTIVITY AND CLOUD DEBRIS...THE MARINE LAYER
IS EXPECTED TO REMAIN CHAOTIC TONIGHT. HOWEVER...AREAS OF CIGS WITH
BASES NEAR 800 FT MSL...AND TOPS BELOW FL012 ARE EXPECTED TO
REDEVELOP ALONG THE COAST AFTER 08Z THROUGH 14Z MON. AREAS OF 3-5SM
VIS IN FOG AND HAZE ARE LIKELY AS WELL BETWEEN 10Z AND 17Z MON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...FLASH FLOOD WATCH FOR THE SAN BERNARDINO MOUNTAINS AND THE
     APPLE AND LUCERNE VALLEYS UNTIL 11 PM. SEE LAXFFASGX.

PZ...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...JAD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 13, 12:40 PM PST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SUN JUL 13 2008

CAZ055-058-132300-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
140 PM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE APPLE AND
LUCERNE VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM.

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ056-060-132300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE APPLE AND
LUCERNE VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ061-062-132300-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DESERT PORTIONS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY..THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-132300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-050-057-132300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS...THE SAN
DIEGO COUNTY VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The San Diego radar (KNKX), 66 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
July 13, 2:42 PM PST to 2:54 PM PST
Where
San Diego County, 6.33 mi SSW of Desert Lodge to 3.23 mi SW of Borrego Spgs Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.140, -116.382

Heavy rain from thunderstorms caused normally dry washes to rapidly fill with water. Flash flooding was first observed near the intersection of Yaqui Pass Road and Highway 78, and then later observed on Borrego Springs Road just north of Highway 78.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113812.